Alert archive / Mississippi / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 421, NWS Memphis, TN

September 21, 2009Coahoma County, Quitman County, Tunica County, Mississippi; Phillips County, Arkansas

NWS Memphis, TN issued this severe thunderstorm warning at Sep 21, 2009, 4:20 PM CDT for Coahoma County, Quitman County, Tunica County, Mississippi; Phillips County, Arkansas. It was in force for 40 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 21, 2009, 4:20 PM CDT (21:20 UTC)
Expired
Sep 21, 2009, 5:00 PM CDT
In force
40 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon

Counties Phillips County, AR, Coahoma County, MS, Quitman County, MS, Tunica County, MS

The radar

The Memphis radar (KNQA), 104 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 21, 4:55 PM CDTTSTM WND DMG4 Sw Tunica, MSSEVERAL POWER LINES AND TREE LIMBS DOWN IN THE AREA OF FLOWERS LAKE ROAD AND COBB ROAD SOUTHWEST OF TUNICA
Sep 21, 4:55 PM CDTTSTM WND GST 504 Sw Tunica, MS
Sep 21, 4:55 PM CDTHAIL 0.54 Sw Tunica, MS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 27 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 9.3 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2009-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1869 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2009-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1869 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
686 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMEG 212120
SVRMEG
ARC107-MSC027-119-143-212200-
/O.NEW.KMEG.SV.W.0421.090921T2120Z-090921T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
420 PM CDT MON SEP 21 2009

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL PHILLIPS COUNTY IN EASTERN ARKANSAS...
  NORTHEASTERN COAHOMA COUNTY IN NORTHWEST MISSISSIPPI...
  NORTH CENTRAL QUITMAN COUNTY IN NORTHWEST MISSISSIPPI...
  SOUTHERN TUNICA COUNTY IN NORTHWEST MISSISSIPPI...

* UNTIL 500 PM CDT

* AT 421 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS
  IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR DUNDEE...OR 7
  MILES SOUTHEAST OF HELENA...AND MOVING NORTHEAST AT 15 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HELENA.

 THIS WARNING ALSO INCLUDES AREAS NEAR BEAVERDAM LAKE...FLOWER LAKE
  AND MOON LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3469 9045 3456 9020 3438 9031 3435 9052
      3449 9065
TIME...MOT...LOC 2121Z 232DEG 12KT 3448 9050

$$
2 follow-up statements
000 
WWUS54 KMEG 212139
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
439 PM CDT MON SEP 21 2009

MSC119-143-212200-
/O.CON.KMEG.SV.W.0421.000000T0000Z-090921T2200Z/
TUNICA MS-QUITMAN MS-
439 PM CDT MON SEP 21 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR NORTH CENTRAL QUITMAN AND SOUTHERN TUNICA COUNTIES...

AT 438 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM PRODUCING HALF DOLLAR SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
DUNDEE...OR 9 MILES EAST OF HELENA...MOVING NORTHEAST AT 15 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  EVANSVILLE...CLAYTON...MAUD...FOX ISLAND...AUSTIN...HAMLIN...TIBBS
  AND GERLACH MILL.

 THIS WARNING ALSO INCLUDES AREAS NEAR BEAVERDAM LAKE AND FLOWER
  LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3455 9053 3457 9054 3458 9056 3469 9045
      3468 9042 3458 9024 3445 9030 3445 9044
      3453 9056
TIME...MOT...LOC 2140Z 232DEG 12KT 3452 9044

$$
000 
WWUS54 KMEG 212155
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
455 PM CDT MON SEP 21 2009

MSC119-143-212205-
/O.EXP.KMEG.SV.W.0421.000000T0000Z-090921T2200Z/
TUNICA MS-QUITMAN MS-
455 PM CDT MON SEP 21 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL QUITMAN AND
SOUTHERN TUNICA COUNTIES WILL EXPIRE AT 500 PM CDT...

AT 455 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO
EXPIRE.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  EVANSVILLE...CLAYTON...MAUD...FOX ISLAND...AUSTIN...HAMLIN...TIBBS
  AND GERLACH MILL.

 THIS WARNING ALSO INCLUDES AREAS NEAR BEAVERDAM LAKE AND FLOWER
  LAKE.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3455 9053 3457 9054 3458 9056 3469 9045
      3468 9042 3458 9024 3445 9030 3445 9044
      3453 9056
TIME...MOT...LOC 2155Z 232DEG 12KT 3455 9039

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 21, 2:42 PM CDT, 1 hour 38 minutes earlier.

Area forecast discussion, Sep 21, 2:42 PM CDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
242 PM CDT MON SEP 21 2009

.DISCUSSION...

CURRENTLY...THE WEATHER ACROSS THE MID SOUTH IS DIVIDED INTO TWO
DIFFERENT SECTIONS. ACROSS NORTHEAST MISSISSIPPI DEEPER MOISTURE
COMBINED WITH AN UPPER LEVEL DISTURBANCE HAS RESULTED IN CLOUDY
SKIES AND NUMEROUS SHOWERS AND THUNDERSTORMS THROUGHOUT THE DAY.
TEMPS ACROSS NORTHEAST MISSISSIPPI HAVE BEEN STUCK IN THE 70S.
ACROSS THE REMAINDER OF THE MID SOUTH SKIES HAVE SCATTERED OUT AND
TEMPS HAVE CLIMBED INTO THE LOWER IN MID 80S RESULTING IN AN
MODERATELY UNSTABLE ATMOSPHERE WITH LIFTED INDEX VALUES OF -3C TO
-5C AND SBCAPES AROUND 2000 J/KG. ISOLATED TO SCATTERED SHOWERS
AND THUNDERSTORMS CONTINUE TO DEVELOP ACROSS MUCH OF THE MID
SOUTH.

THIS EVENING AND TONIGHT...EXPECT ISOLATED TO SCATTERED SHOWERS
AND THUNDERSTORMS TO DISSIPATE WITH LOSS OF HEATING THIS EVENING.
LAPSE RATES ARE FAIRLY WEAK SO EXPECT STORMS THIS EVENING TO
REMAIN BELOW SEVERE LIMITS THOUGH A COUPLE OF THESE STORMS COULD BE
STRONG WITH GUSTY WINDS. ANY STORM THAT DOES DEVELOP COULD DROP A
QUICK 2 INCHES IN LESS THAN AN HOUR CAUSING SOME LOCALIZED
FLOODING OF LOW LYING OR FLOOD PRONE AREAS. THE REMAINDER OF THE
OVERNIGHT HOURS SHOULD BE FAIRLY QUIET WITH PATCHY FOG AND LOW
CLOUDS POSSIBLE AFTER MIDNIGHT DUE TO ALL THE RECENT RAINS AND
SATURATED GROUND. TEMPS WILL REMAIN FAIRLY MILD WITH READINGS IN
UPPER 60S TO LOWER 70S IN MEMPHIS.

TUESDAY AND WEDNESDAY...A DEEP 500 MB UPPER LEVEL LOW WILL MOVE
INTO THE WESTERN PLAINS BY TUESDAY MORNING AND REMAIN NEARLY
STATIONARY THROUGH WEDNESDAY AFTERNOON. THE ASSOCIATED COLD FRONT
WILL PUSH INTO NORTHWEST ARKANSAS LATE TONIGHT AND SLOWLY EDGE
EAST THROUGH WEDNESDAY BECOMING BASICALLY STATIONARY OVER
ARKANSAS. AS A RESULT EXPECT MORE SHOWERS AND THUNDERSTORMS ACROSS
THE MID SOUTH WITH THE POTENTIAL FOR MORE LOCALLY HEAVY RAIN AND
FLASH FLOODING. A FEW STORMS COULD ALSO BE STRONG WITH GUSTY WINDS
SINCE THE AIRMASS WILL BE FAIRLY UNSTABLE WITH LIFTED INDEX VALUES
OF -4C TO -6C AND SBCAPES AROUND 2000 J/KG. HIGH TEMPERATURES WILL
BE ABOUT NORMAL FOR THIS TIME OF YEAR...IN THE LOWER AND MIDDLE
80...THOUGH THE HUMIDITY WILL BE WELL ABOVE NORMAL.

WEDNESDAY NIGHT THROUGH THURSDAY NIGHT...THE 500 MB LOW REMAINS
STATIONARY OVER THE WESTERN PLAINS ON THURSDAY WHILE THE FRONT
ACROSS ARKANSAS WEAKENS AND BASICALLY FALLS APART AS SOME WEAK
UPPER LEVEL RIDGING IS FORECAST TO DEVELOP ACROSS THE MID SOUTH.
AS A RESULT AREAL COVERAGE SHOULD LESSEN SOME DURING THIS TIME
FRAME AND WILL GO 30-40 POPS.

FRIDAY THROUGH MONDAY...MEDIUM RANGE MODELS SEEM TO BE IN DECENT
AGREEMENT WITH TRANSITIONING FROM A BLOCKING PATTERN TO A MORE
PROGRESSIVE PATTERN THIS WEEKEND. THE CLOSED LOW IS FORECAST TO
MOVE EAST FRIDAY AND SATURDAY AND DEVELOP INTO A FULL LATITUDE
TROF ACROSS THE EASTERN U.S. ON SUNDAY. IF THIS FORECAST HOLDS
THEN EXPECT PRECIP CHANCES AND THE HUMID WEATHER FRIDAY AND
SATURDAY WITH DRIER AND LESS HUMID WEATHER FOR SUNDAY AND MONDAY.

SJM

&&

.AVIATION...

SCATTERED MVFR CEILINGS SHOULD CONTINUE TO IMPROVE TO VFR OVER THE
NEXT HOUR OR SO. THEN VFR CONDITIONS SHOULD PERSIST THROUGH THIS
EVENING. WARM...MOIST...AND INCREASINGLY UNSTABLE AIRMASS WILL
LIKELY SUPPORT REDEVELOPMENT OF ISOLATED TO SCATTERED
THUNDERSTORMS THIS AFTERNOON. HAVE ADDED VCTS TO ALL SITES TO
ACCOUNT FOR THIS POSSIBILITY. ALSO INCLUDED TEMPO IN TUP FOR LIGHT
RAIN AS ONGOING PRECIP SHIELD IS GETTING CLOSER TO THE SITE.

SKIES WILL CLEAR TEMPORARILY THIS EVENING BEFORE LOW CLOUDS AND
AREAS OF DENSE FOG REDEVELOPS LATER TONIGHT WITH VLIFR
VISIBILITIES POSSIBLE MAINLY AFTER 09Z THROUGH 13Z TUESDAY
MORNING. LOW CLOUDS WILL BE SLOW TO CLEAR OFF ON TUESDAY MORNING.

JLH

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  71  84  71  84 /  20  60  50  60
MKL  69  84  68  83 /  20  50  40  50
JBR  68  82  66  81 /  30  70  50  60
TUP  69  85  69  86 /  30  50  30  50

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Sep 21, 2:45 PM CDT, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
245 PM CDT MON SEP 21 2009

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-221100-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
245 PM CDT MON SEP 21 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY RAIN
ACROSS THE MID SOUTH THIS AFTERNOON AND EVENING BEFORE DISSIPATING
AROUND SUNSET. RAIN AMOUNTS NEAR 2 INCHES IN JUST ONE HOUR ARE
POSSIBLE IN A FEW LOCATIONS. AS A RESULT...LOCALIZED FLASH FLOODING
IS POSSIBLE ESPECIALLY WITH THE GROUND SATURATED FROM THE RECENT
VERY HEAVY RAINFALL.

A FEW STRONG STORMS ARE ALSO POSSIBLE WITH GUSTY WINDS TO 40 MPH AND
FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A NORTH TO SOUTH ORIENTED COLD FRONT IS FORECAST TO STALL ACROSS
THE WESTERN HALF OF ARKANSAS TUESDAY INTO WEDNESDAY BEFORE
GRADUALLY WEAKENING BY THURSDAY. THIS MAY LEAD TO ADDITIONAL HEAVY
RAINFALL AND POSSIBLE FLASH FLOODING ACROSS PORTIONS OF THE MID
SOUTH TUESDAY AND WEDNESDAY.

A FEW STRONG STORMS WILL ALSO BE POSSIBLE TUESDAY AND WEDNESDAY WITH
GUSTY WINDS AND FREQUENT LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS...EMERGENCY MANAGEMENT...AND LAW ENFORCEMENT
OFFICIALS ARE ENCOURAGED TO REPORT ANY FLOODING TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MEMPHIS.

SJM

In the hours before

Special weather statement, Sep 21, 3:54 PM CDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
354 PM CDT MON SEP 21 2009

ARZ026-212130-
CRAIGHEAD AR-
354 PM CDT MON SEP 21 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  CRAIGHEAD COUNTY IN EASTERN ARKANSAS...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 3 MILES SOUTHWEST OF JONESBORO AT 354 PM CDT...
MOVING EAST AT 5 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE
ANTICIPATED.

PEOPLE IN CRAIGHEAD COUNTY...INCLUDING LOCATIONS NEAR BAY...
BROOKLAND...JONESBORO...LAKE CITY AND MONETTE...SHOULD MONITOR THIS
STORM CLOSELY.
Local storm report, Sep 21, 4:06 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
406 PM CDT MON SEP 21 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0403 PM     HAIL             JONESBORO               35.82N 90.69W
09/21/2009  M0.75 INCH       CRAIGHEAD          AR   TRAINED SPOTTER

            DIME TO PENNY SIZE HAIL IN DOWNTOWN JONESBORO.

&&

MBS
Local storm report, Sep 21, 4:09 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
409 PM CDT MON SEP 21 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     FLASH FLOOD      HUGHES                  34.95N 90.47W
09/21/2009                   ST. FRANCIS        AR   POST OFFICE

            PONDING OF WATER ON ROADS AND PAKRING LOTS INUNDATED WITH
            2 TO 4 INCHES OF WATER.

0403 PM     HAIL             JONESBORO               35.82N 90.69W
09/21/2009  M0.75 INCH       CRAIGHEAD          AR   TRAINED SPOTTER

            DIME TO PENNY SIZE HAIL IN DOWNTOWN JONESBORO.

&&

MBS

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 21, 10:17 AM CDTRiver Flood WarningMEGLowndes, Monroe24 hr
Sep 21, 4:44 PM CDTSevere Thunderstorm WarningMEGTunica46 min
Sep 21, 2:15 PM CDTFlash Flood WarningMEGSt. Francis102 min
Sep 21, 3:56 PM CDTSevere Thunderstorm WarningMEGCraighead49 min
Sep 21, 4:06 PM CDTFlash Flood WarningMEGCraighead114 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2009Severe Thunderstorm Warnings in Arkansas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.